invite friends ⋅ share via emailtwitter
support the site ⋅ become a member ⋅ unscramble the egg
free120  nbme24  nbme23  nbme22  nbme21  nbme20  nbme19  nbme18  nbme17  nbme16  nbme15  nbme13 

NBME 18 Answers

nbme18/Block 4/Question#14 (9.3 difficulty score)
18 yo woman ingests 100 aspirin tablets in ...
pH: 7.32; PCO2: 15; HCO3: 8🔍
tags:

Login to comment/vote.


Patient has tachypnea so CO2 should be lower than normal (35-45 is the norm) --> ( option C and F) Also aspirin overdose leads to early Resp Alkalosis by blowing off CO2. Later Aspirin overdose leads to Metabolic acidosis so HCO3- should also be less than normal (22-28) This leaves option C.

seashells  could you clarify "later" timepoint, as I've seen several timepoints at which the mixed-disorder emerges from the initial resp' alkalosis +  
queestapasando  From UW question 1544: "Respiratory alkalosis occurs first as salicylates directly stimulate the medullary respiratory center, resulting in increased ventilation and loss of CO2 in expired air. Anion gap metabolic acidosis begins to develop about 12 hours later as high concentrations of salicylates increase lipolysis, uncouple oxidative phosphorylation, and inhibit the citric acid cycle. This results in the accumulation of organic acids in the blood (e.g. ketoacids, lactate, pyruvate) which bind bicarbonate, thereby increasing the calculated ion gap." +3